Alert archive / Montana / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Apr 30, 2024, 3:45 PM MDT for Chouteau County, Hill County, Liberty County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2024, 3:45 PM MDT (21:45 UTC)
- Expired
- Apr 30, 2024, 4:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Chouteau County, MT, Hill County, MT, Liberty County, MT
The radar
The Great Falls radar (KTFX), 119 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1698 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:34 PM MDT, 11 minutes earlier.
Area forecast discussion, Apr 30, 3:34 PM MDT, 11 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 334 PM MDT Tue Apr 30 2024 .SYNOPSIS... A wintry spring storm brings periods of rain and snow to the area through Friday morning. Temperatures cool to below normal values, before warming, a bit, this weekend. && .DISCUSSION... Note: The forecast area for the National Weather Service Great Falls Weather Forecast Office includes north central, central and southwest Montana. The next weather producer is upon us, offering below normal temperatures and periods of rain/snow, into Friday. As of the writing of this discussion, showery precipitation has begun, with a few thunderstorms presenting across portions of the region. Westerly winds flowing across The Northern Rocky Mountain Front allow for some gusty winds to 40 mph. The Winter Storm Watch for The Little Belt and Highwood Mountains has been upgraded to a Winter Storm Warning. In this area, 7 to 13 inches of snow is forecast at pass level. Please, see WATCHES/WARNINGS/ADVISORIES section below for Winter Weather Highlights already in place. - Fogleman The larger scale closed upper level low moves east of the Rockies tonight with its circulation shifting slowly across MT/AB/SK through Thursday. Models are in general agreement and continue to trend somewhat slower with the arrival of more widespread precipitation circulating into the forecast area. Widespread precipitation develops across southern AB/SK in association with a TROWAL (trough of warm air aloft) and shifts southwest into areas along the east side of Glacier NP by Wednesday morning. Colder air aloft wraps into the circulation Wednesday with widespread precipitation expanding south and east across much of north- central MT by Wednesday afternoon with moist/cyclonic NW flow now forecast to linger across the area through at least Thursday afternoon. This has shifted the more impactful period of winter precipitation for portions of central MT to late Wednesday through Thursday, though precipitation amounts have not changed significantly. Winter storm warnings and advisories for The Glacier NP/Rocky Mtn Front vicinity begin at midnight tonight with areas near the AB border being initially impacted tonight before precipitation spreads south on Wednesday. Winter weather advisories were added for the Big Belt/Bridger and Snowy mountain ranges beginning Wednesday afternoon with the Winter Storm Watch for the Little Belts continuing while these highlights were extended through Thursday afternoon. There is some potential for additional winter weather highlights across portions of central MT adjacent to the Little Belts but considerable uncertainty exists at these lower elevations due to marginal temperatures with melting and compaction likely to limit accumulation and impacts to roads. Still, the later onset of precipitation towards Wednesday night and Thursday could allow for some overnight accumulation and minor winter weather impacts to the Thursday morning commute that will need to be watched. Models continue to delay the exit of troughing from the area through Friday though the bulk of the widespread precipitation should be ending Thursday night. A brief period of ridging is possible early this weekend before the next round of troughing arrives late this weekend into early next week with models suggesting temperatures remaining closer to seasonal averages for this period. Hoenisch && .AVIATION... 1152 AM MDT Wed Apr 30 2024 (30/18Z TAF Period) VFR conditions prevail across all terminals during this TAF period. However, snow at the KGTF, KBZN, KHVR, and KEKS terminals could reduce ceilings to MVFR levels during the middle to end of this TAF period. At the KCTB there will be light snow showers at the end of this TAF period that should only have limited effects on aviation operations. During the beginning of this TAF period there will be isolated light snow showers at the KCTB, KEKS, and KCTB terminals and so a TEMPO group was included for those TAFs. At the KHVR terminal there will be isolated rain showers at the beginning of this TAF period. There is a 20% chance for a rain/snow mix at the KGTF and KHLN terminals at the beginning of this TAF period. There will be gusty southwesterly winds (20 - 28 kts) at all terminals during this TAF period. For the KEKS and KBZN terminals the wind gusts will end by 03Z. During this TAF period there will be mountain wave turbulence at times. During this TAF period there will be intermittent mountain obscuration. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 29 51 32 45 / 10 70 80 90 CTB 29 46 32 43 / 30 80 80 80 HLN 32 53 36 51 / 10 50 50 70 BZN 26 48 29 50 / 50 50 40 60 WYS 22 40 19 43 / 40 60 40 50 DLN 25 45 28 50 / 30 40 10 30 HVR 29 54 33 48 / 20 60 70 80 LWT 27 48 28 41 / 10 50 60 80 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from midnight tonight to noon MDT Thursday for East Glacier Park Region. Winter Weather Advisory from midnight tonight to noon MDT Thursday for Northern High Plains-Southern Rocky Mountain Front. Winter Storm Warning from 6 AM Wednesday to 6 PM MDT Thursday for Little Belt and Highwood Mountains. Winter Weather Advisory from noon Wednesday to 6 PM MDT Thursday for Big Belt, Bridger and Castle Mountains-Snowy and Judith Mountains. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Apr 30, 2:22 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Tue Apr 30 2024
MTZ303-304-309-302100-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
222 PM MDT Tue Apr 30 2024
...AN INTENSE SNOW SHOWER WITH A THUNDERSTORM WILL IMPACT
NORTHEASTERN PONDERA...EAST CENTRAL GLACIER AND TOOLE COUNTIES
THROUGH 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking an intense snow shower
with an associated thunderstorm near Cut Bank, moving southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph. Heavy snow showers.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility reduced to less than one half
mile in snow and blowing snow will make for difficult
driving along a portion of US Highway 2.
Locations impacted include...
Shelby, Cut Bank, Kevin, Ethridge, Oilmont, Santa Rita, Ferdig, and
Dunkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for difficult driving conditions in reduced visibility
and rapid slushy snow accumulation on roadways.
&&
LAT...LON 4865 11273 4897 11225 4866 11133 4817 11200
TIME...MOT...LOC 2018Z 300DEG 19KT 4867 11224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCSpecial weather statement, Apr 30, 3:29 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Great Falls MT
329 PM MDT Tue Apr 30 2024
MTZ301>305-307>309-302230-
Hill County MT-Eastern Pondera and Eastern Teton MT-
Southern Rocky Mountain Front MT-East Glacier Park Region MT-
Eastern Toole and Liberty MT-Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
329 PM MDT Tue Apr 30 2024
...HEAVY SNOW SHOWERS WITH A GUST FRONT WILL IMPACT
PONDERA...CENTRAL LIBERTY...SOUTHEASTERN
GLACIER...TOOLE...NORTHWESTERN TETON AND WEST CENTRAL HILL COUNTIES
THROUGH 430 PM MDT...
At 326 PM MDT, Doppler radar was tracking heavy snow showers with a
gust front over Glacier, Toole, and Pondera Counties, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph. Heavy snow showers.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility reduced to less than one mile
at times in falling and blowing snow will make for
difficult driving conditions.
Locations impacted include...
Shelby, Cut Bank, Conrad, Chester, Browning, Valier, Kevin, Lothair,
Joplin, South Browning, Heart Butte, North Browning, Dupuyer,
Ethridge, Oilmont, Ledger, Galata, Santa Rita, Pendroy, and Ferdig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapidly changing driving conditions.
&&
LAT...LON 4876 11250 4888 11199 4861 11067 4807 11158
4802 11270 4850 11317
TIME...MOT...LOC 2126Z 313DEG 14KT 4852 11191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:22 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Apr 30, 3:29 PM MDT | Special Weather Statement | TFX | Liberty, Pondera, Toole | 61 min |
| Apr 30, 4:12 PM MDT | High Wind Warning | TFX | Chouteau, Hill, Liberty, Pondera, Teton, Toole | 3 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.